Ohio, 2002

Hail and Damaging Wind in Ohio, April 28, 2002

April 28, 2002 · NWS PBZ · 16 events in 8 counties and zones

15 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 28, 10:58 AM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 28, 10:58 AM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1158 AM EDT SUN APR 28 2002

UPDATED TO ADD TOR WATCH FOR OHIO PARTS OF NRN WVA AND PARTS OF SW PA.

.PBZ...
MD...FLOOD WATCH FOR SUNDAY FOR ZONE MDZ001.

OH...FLOOD WATCH FOR SUNDAY FOR ZONES OHZ057...OHZ068>069.

PA...NONE.
WV...FLOOD WATCH FOR SUNDAY FOR ZONES WVZ012...WVZ021>023...WVZ041.

In the hours before

Special weather statement, Apr 28, 8:52 AM EST, 4 hours 3 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-281930-

SEVERE WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
952 AM EDT SUN APR 28 2002

..MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EARLY TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR ALL OF WESTERN
PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA...AND GARRETT
COUNTY MARYLAND.

THIS RISK IS GREATER THAN USUAL. WIDESPREAD DAMAGING WINDS...
...GUSTING OVER 60 MPH...ARE QUITE LIKELY WITH TREES AND POWERLINES
DOWN. LARGE HAIL IS ALSO LIKELY WITH TORNADOES POSSIBLE.

THE BEST TIME FOR SEVERE WEATHER IN EASTERN OHIO WILL BE THIS
AFTERNOON. FOR NORTHERN WEST VIRGINIA...WESTERN PENNSYLVANIA...AND FOR
GARRETT COUNTY MARYLAND THE MOSTLY LIKELY TIME FOR SEVERE WEATHER
WOULD BE MID TO LATE AFTERNOON INTO EARLY EVENING.

THERE IS ALSO THE POTENTIAL FOR FLOODING THIS AFTERNOON FROM ZANESVILLE
TO MORGANTOWN TO OAKLAND MARYLAND...WHERE THE SOILS REMAIN SATURATED
FROM EARLIER RAINFALL. ADDITIONAL RAINFALL ACCOMPANYING THE
THUNDERSTORMS CAN CAUSE FLOODING. A FLOOD WATCH REMAINS IN EFFECT FOR
THESE AREAS UNTIL 4:00 PM.

SKYWARN ACTIVATION WILL BE NEEDED.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER DETAILS ON
THIS DANGEROUS SITUATION.
Special weather statement, Apr 28, 10:33 AM EST, 2 hours 22 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020-021-029-
WVZ001>004-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1133 AM EDT SUN APR 28 2002

TORNADO WATCH IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       BEAVER          BUTLER          CLARION
  FOREST          LAWRENCE        MERCER          VENANGO
  WASHINGTON

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARSHALL        OHIO

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS
Special weather statement, Apr 28, 12:26 PM EST, 29 minutes before
MDZ001-WVZ012-021>023-041-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
126 PM EDT SUN APR 28 2002

TORNADO WATCH IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON
FOR THE FOLLOWING COUNTIES...

IN WEST VIRGINIA...

  MARION          MONONGALIA      PRESTON         TUCKER
  WETZEL

IN MARYLAND...

  GARRETT

The radar

The Cleveland radar (KCLE), 110 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

15 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Coshocton

When
April 28, 12:55 PM EST
Where
Coshocton County, 10 mi N of Coshocton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.420, -81.850

Hail, Muskingum

When
April 28, 1:03 PM EST
Where
Muskingum County, 10 mi SE of Zanesville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -81.883

Hail, Tuscarawas

When
April 28, 1:05 PM EST
Where
Tuscarawas County, Baltic
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.433, -81.700

Hail, Columbiana

When
April 28, 1:20 PM EST
Where
Columbiana County, Lisbon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.783, -80.767

Hail, Columbiana

When
April 28, 1:20 PM EST
Where
Columbiana County, New Garden
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.800, -80.917

Hail, Muskingum

When
April 28, 1:25 PM EST
Where
Muskingum County, Roseville
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.800, -82.083

Hail, Noble

When
April 28, 1:36 PM EST
Where
Noble County, Caldwell
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.750, -81.517

Hail, Jefferson

When
April 28, 1:37 PM EST
Where
Jefferson County, 3 mi W of Toronto
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.450, -80.650

Hail, Jefferson

When
April 28, 1:44 PM EST
Where
Jefferson County, Steubenville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.367, -80.617

Hail, Carroll

When
April 28, 1:45 PM EST
Where
Carroll County, Kilgore
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.467, -81.000

Hail, Monroe

When
April 28, 1:48 PM EST
Where
Monroe County, Jerusalem
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -81.100

Hail, Monroe

When
April 28, 1:49 PM EST
Where
Monroe County, Lewisville
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -81.217

Hail, Monroe

When
April 28, 1:52 PM EST
Where
Monroe County, Beallsville
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -81.033

Hail, Monroe

When
April 28, 2:05 PM EST
Where
Monroe County, Woodsfield
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.767, -81.117

Thunderstorm Wind, Jefferson

When
April 28, 2:20 PM EST
Where
Jefferson County, Wintersville
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.383, -80.700

Thunderstorm winds downed several trees.

Hail, Jefferson

When
April 28, 2:20 PM EST
Where
Jefferson County, Steubenville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.367, -80.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287817, 5287818, 5287820, 5287821, 5287822, 5287819, 5287823, 5287824, 5287919, 5287918, 5287920, 5287921, 5287922, 5287923, 5287924, 5287925.